During the cold, winter months, it is not uncommon for pets and humans alike to get sick. If you feel a cold coming on you may take some medication to combat it. Unfortunately, it is not that simple for our furry friends. Administering human cold meds for dogs can be dangerous and even lethal. Hence, it is crucial to consult a veterinarian before administering any medication to your dog, including over-the-counter cold medicines. Learn about the dangers of giving cold meds to dogs by reading below.
Dangers of Giving Dogs Cold Meds
One of the main dangers of giving dogs cold medicine is the risk of overdose. Dogs and humans metabolize medications differently, so what may be a safe dosage for you could be toxic for your dog. In addition, many cold medicines contain ingredients that are unsafe for dogs. These ingredients can cause serious side effects in dogs, such as liver damage, seizures, and even death.
Common ingredients that are toxic to dogs to watch out for include acetaminophen, ibuprofen, naproxen, phenylephrine, and pseudoephedrine. Acetaminophen is a pain reliever and fever reducer. It can cause liver failure and methemoglobinemia, a decreased oxygen delivery to body tissues. Ibuprofen and naproxen are NSAIDs and pose a risk for gastrointestinal bleeding or ulcers, and even kidney or liver damage. Pseudoephedrine can cause agitation/restlessness, increased heart rate and blood pressure, muscle tremors, seizures and even death. Phenylephrine may cause similar symptoms, but has a much wider safety margin.
If your dog has ingested any cold medications, contact Pet Poison Helpline® at (855) 764-7661 and your veterinarian for assistance. Your veterinarian’s first course of action will likely be to induce vomiting to remove the drug from the system depending on when it was ingested. They may also administer activated charcoal to your dog to bind the toxins. Specific treatment will be determined depending on the type of drug and when it was ingested, the dosage, and your dog’s health history. Other therapy will mainly focus on supportive care to keep your dog stable until the more minor effects of the drug wear off. Ensure that your dog gets plenty of rest and stays hydrated. If your dog is experiencing a loss of appetite, offering small, frequent meals of a bland diet may be helpful. If you have further questions or concerns, do not hesitate to reach out to the experts at Pet Poison Helpline®.